Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 103, NWS Great Falls, MT

August 18, 2016Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 18, 2016, 12:33 AM MDT for Cascade County, Montana. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 12:33 AM MDT (06:33 UTC)
Expired
Aug 18, 2016, 1:30 AM MDT
In force
57 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 12 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:33 AM MDTHAIL 1Great Falls, MTNICKEL TO QUARTER-SIZE HAIL.
Aug 18, 12:34 AM MDTHAIL 1.25Great Falls, MTHAIL A BIT BIGGER THAN QUARTERS FALLING IN GREAT FALLS.
Aug 18, 12:40 AM MDTHAIL 1.25Great Falls, MTHALF DOLLAR SIZE HAIL FALLING.
Aug 18, 12:45 AM MDTHAIL 1.25Great Falls, MTHALF DOLLAR-SIZE HAIL.
Aug 18, 12:46 AM MDTHAIL 14 Ne Tracy, MTHAIL UP TO QUARTER SIZE FALLING.
Aug 18, 12:50 AM MDTHAIL 1.25Great Falls, MTHAIL FALLING UP TO 1.25 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS55 KTFX 180633
SVRTFX
MTC013-180730-
/O.NEW.KTFX.SV.W.0103.160818T0633Z-160818T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1233 AM MDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 130 AM MDT

* AT 1233 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLACK
  EAGLE... OR OVER GREAT FALLS...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  GREAT FALLS...BLACK EAGLE...STOCKETT...MALMSTROM AFB...TRACY...
  CENTERVILLE AND SAND COULEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4748 11143 4763 11128 4749 11087 4727 11109
TIME...MOT...LOC 0633Z 304DEG 17KT 4752 11127 

HAIL...1.50IN
WIND...<50MPH
 
$$

BRUSDA
3 follow-up statements
708 
WWUS55 KTFX 180645
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1245 AM MDT THU AUG 18 2016

MTC013-180730-
/O.CON.KTFX.SV.W.0103.000000T0000Z-160818T0730Z/
CASCADE MT-
1245 AM MDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR NORTHEASTERN CASCADE COUNTY...

AT 1243 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREAT
FALLS... MOVING SOUTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...STOCKETT...MALMSTROM AFB...TRACY...
CENTERVILLE AND SAND COULEE.

NUMEROUS REPORTS OF HAIL UP TO PING PONG SIZE HAIL FALLING ACROSS
MUCH OF THE CITY OF GREAT FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4748 11143 4763 11128 4749 11087 4727 11109
TIME...MOT...LOC 0643Z 304DEG 17KT 4749 11121 

HAIL...1.50IN
WIND...<50MPH
 
$$

BRUSDA
645 
WWUS55 KTFX 180712
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
112 AM MDT THU AUG 18 2016

MTC013-180730-
/O.CON.KTFX.SV.W.0103.000000T0000Z-160818T0730Z/
CASCADE MT-
112 AM MDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR NORTHEASTERN CASCADE COUNTY...

AT 110 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF GREAT FALLS...MOVING EAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 12:45 AM, HALF DOLLAR SIZE HAIL WAS
         REPORTED BY AN NWS EMPLOYEE IN GREAT FALLS. RADAR INDICATES
         THIS STORM IS CAPABLE OF HAIL UP TO PING PONG BALL-SIZE. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE AND MALMSTROM AFB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4746 11125 4755 11125 4749 11087 4735 11101
TIME...MOT...LOC 0710Z 292DEG 10KT 4746 11115 

HAIL...1.50IN
WIND...<50MPH
 
$$

KJ
384 
WWUS55 KTFX 180723
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
123 AM MDT THU AUG 18 2016

MTC013-180732-
/O.EXP.KTFX.SV.W.0103.000000T0000Z-160818T0730Z/
CASCADE MT-
123 AM MDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASCADE COUNTY
WILL EXPIRE AT 130 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4746 11125 4755 11125 4749 11087 4735 11101
TIME...MOT...LOC 0720Z 304DEG 17KT 4746 11115 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:59 PM MDT, 34 minutes earlier.

Area forecast discussion, Aug 17, 11:59 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1159 PM MDT WED AUG 17 2016

Aviation Section Updated

.UPDATE...

Upper level low over N-central Canada with trough extending SW
towards the Nrn Rockies this evening with additional embedded
shortwave and upper level jet energy upstream in central AB and NE
BC. To the south, elevated subtropical moisture is pushing into
SW MT ahead of a shortwave spinning over SE ID. Showers and a few
thunderstorms will continue to diminish in coverage over SW MT
this evening with dry low level air leading to little
precipitation but locally gusty winds. To the north, An axis of
elevated instability and pooled low level moisture in upslope flow
continues to exist behind the frontal boundary across N-central
MT. Thunderstorms thus far have been confined to areas along the
Rocky Mtn Front/Glacier Park region with this activity decreasing
in intensity. However, with additional incoming upper level
support we may continue to see isolated to scattered showers and
thunderstorms across n-central MT tonight. Hoenisch

&&

.AVIATION...
UPDATED 0559Z.
Scattered showers/thunderstorms will affect the region through 21z
on Thu. Then an area of steady rain will move southward from Canada
into North Central MT after 23z Thu and continue to affect Central
MT through 06z Fri. Expect ceilings to gradually lower through the
period with IFR conditions developing. Some LIFR conditions are
possible near mountains with mountains becoming obscured through the
period. Brusda

&&

.PREV DISCUSSION...
/ISSUED 555 PM MDT WED AUG 17 2016/

Tonight through Friday...The initial surface front has moved
through central Montana as it continues its journey south. Winds
have generally shifted to the north. Moisture associated with the
upper trof moving across southern Canada is approaching the
international boundary. The airmass across northern Montana
remains unstable and isolated thunderstorms are possible late this
afternoon into evening. Additionally, satellite imagery indicates
moisture is also moving into southern Montana and isolated
convective activity is also possible there this evening. A
stronger push of cooler air will cross the Canadian border and
push south into central Montana after midnight tonight. North
winds behind this secondary front will be breezy at times. Showers
and isolated thunderstorms will develop behind the front and
become widespread across the area Thursday as the trof moves
through. Enough cooler air will accompany the front to lower snow
levels to around 7000 feet allowing for light snow to fall on the
higher peaks of Glacier National Park and over King's Hill.
Showers will continue Friday morning but precipitation will
decrease from the north and west by afternoon. Temperatures will
remain well below seasonal averages through the period.

Friday night through Wednesday...The main upper level low from
earlier in the week will be pulling away from the region by Friday
night...with a northwesterly flow aloft resulting in its wake
through Saturday. An upper level ridge will then start to rebuild
over the region from Sunday through Tuesday, resulting in warmer air
moving back into the region. Additionally, mostly dry conditions are
expected across the area during this time. By Wednesday, both the
GFS/EC hint at another upper level trof and Canadian cold front to
move southward into North Central MT. I have put in some low pops
from late Tuesday night through Wednesday, but mainly over North
Central MT. In terms of temperatures, expect rebounding temperatures
on Saturday, with above normal temperatures from Sun through Tue. By
Wednesday, cooler temperatures start to move back into the region
with the passage of the upper level trof. Brusda/Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  63  43  69 /  30  90  90  40
CTB  53  59  44  70 /  50  80  80  30
HLN  60  68  50  70 /  20  90  80  50
BZN  58  74  48  69 /  20  70  70  60
WEY  48  72  38  60 /  30  40  50  30
DLN  56  76  47  69 /  20  50  50  40
HVR  57  65  49  71 /  30  80  80  30
LWT  55  65  45  66 /  10  80  90  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 17, 9:15 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 PM MDT WED AUG 17 2016

MTZ009-180415-
NORTHERN ROCKY MOUNTAIN FRONT MT-
915 PM MDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY UNTIL 1015
PM MDT...

AT 911 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHWEST OF KIOWA...OR 5 MILES NORTHWEST OF
SAINT MARY...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM IN ADDITION TO VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
KIOWA...BABB...STARR SCHOOL...LOGAN PASS...
SAINT MARY AND MANY GLACIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4863 11297 4841 11340 4846 11348 4856 11348
      4859 11354 4858 11361 4860 11364 4859 11369
      4862 11376 4869 11374 4870 11371 4877 11375
      4894 11350
TIME...MOT...LOC 0311Z 309DEG 17KT 4877 11354

HOENISCH
Special weather statement, Aug 18, 12:02 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 AM MDT THU AUG 18 2016

MTZ012-048-049-180645-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
1202 AM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE...
SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 1245 AM
MDT...

AT 1201 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF FORT  SHAW...OR 18 MILES NORTHWEST OF CASCADE...
MOVING EAST AT 10 MPH. ANOTHER STORM WAS LOCATED 10 MILES WEST OF
SIMMS, ALSO MOVING EAST AT 10 MPH.

DIME TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT  SHAW...FORT SHAW...SUN RIVER AND SIMMS.

LAT...LON 4736 11211 4753 11211 4757 11172 4730 11172
TIME...MOT...LOC 0601Z 291DEG 8KT 4739 11204

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:15 PM MDTSpecial Weather StatementTFXGlacier60 min
Aug 18, 12:02 AM MDTSpecial Weather StatementTFXCascade43 min
Aug 18, 12:43 AM MDTSpecial Weather StatementTFXCascade47 min
Aug 18, 12:49 AM MDTSpecial Weather StatementTFXCascade41 min
Aug 18, 12:58 AM MDTSpecial Weather StatementTFXGlacier47 min
Aug 18, 1:09 AM MDTSpecial Weather StatementTFXChouteau36 min
Aug 18, 1:21 AM MDTSpecial Weather StatementTFXCascade39 min
Aug 18, 1:23 AM MDTSpecial Weather StatementTFXChouteau52 min
Aug 18, 1:33 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau42 min
Aug 18, 1:38 AM MDTSpecial Weather StatementTFXCascade52 min
Aug 18, 1:47 AM MDTSevere Thunderstorm WarningTFXCascade24 min
Aug 18, 1:53 AM MDTSevere Thunderstorm WarningTFXChouteau38 min
Aug 18, 2:09 AM MDTSpecial Weather StatementTFXCascade51 min
Aug 18, 3:26 AM MDTSpecial Weather StatementTFXCascade34 min
Aug 18, 3:56 AM MDTSpecial Weather StatementTFXJudith Basin49 min
Aug 18, 4:22 AM MDTSpecial Weather StatementTFXCascade38 min
Aug 18, 5:00 AM MDTSpecial Weather StatementTFXJudith Basin45 min
Aug 18, 6:41 AM MDTSpecial Weather StatementTFXJudith Basin34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.